Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 248, NWS Des Moines, IA

June 18, 2001Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 12:50 AM CDT for Butler County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 12:50 AM CDT (05:50 UTC)
Expired
Jun 18, 2001, 1:15 AM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180552
SVRDSM

IAC023-180630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1250 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 115 AM CDT

* AT 1242 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GREENE...OR ABOUT 28 MILES SOUTHEAST OF
  MASON CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GREENE AROUND 100 AM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR hINTERIOR ROOM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4290 9294 4277 9277 4292 9255 4292 9290

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:54 PM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 1:54 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CDT SUN JUN 17 2001

SHORT TERM...
SYNOPTIC AND MESOSCALE TRENDS ARE VERY COMPLEX TODAY, MAKING
DIFFICULT FORECAST.  SMALL MCS IN SC IA SHOULD CONTINUE TO TURN INTO
MO.  SURFACE PRESSURE FALL CENTER HAS BEEN TRACKING FROM SD INTO WC
IA, NOW CENTERED NEAR OMA.  THIS IS REFLECTIVE OF THE STRENGTHENING
WARM ADVECTION OCCURRING AS LLJ STARTS TO INCREASE AGAIN THROUGH KS
INTO EASTERN NE AND WESTERN IA.  MOIST PLUME NOTED ON WATER VAPOR
IMAGERY IS NOW AIDING HIGH BASED CONVECTION, WITH CONSIDERABLE
LIGHTNING NOW W OF OMA.  THIS WILL HAVE TO BE WATCHED CLOSELY AS OAX
POINTED OUT IN COORD CALL, TO SEE IF THIS CAN ENTRAIN VERY CAPPED,
BUT UNSTABLE SURFACE AIR NOW FEEDING UP FROM KS.  EXPLOSIVE
DEVELOPMENT COULD OCCUR IF THIS IS THE CASE.  SYNOPTIC BOUNDARY
APPEARS TO BE SETTING UP FROM JUST N OF SUX ACROSS NORTHERN IA WITH
BACKING SFC WINDS FURTHER N.  I EXPECT CLUSTER OF CONVECTION TO
DEVELOP IN THE SUX/FSD AREA ALSO BETWEEN 21-00Z, TRACKING INTO WC
AND CENTRAL IA, IN AGREEMENT WITH CORFIDI VECTORS AND SPC OUTLOOK.
HAIL AND EVEN DRY MICROBURSTS MAY BE MAIN CONCERNS INITIALLY, EXCEPT
NEAR THE SURFACE BOUNDARY.  AIR MASS SHOULD MOISTEN BY THIS EVENING
INCREASING THE TORNADO THREAT NEAR THE SYNOPTIC BOUNDARY AND ANY
OUTFLOW.  AFTER COORDINATION WITH OAX/FSD/MPX/ARX/DVN, MAY NEED TO
ISSUE FFA CENTRAL AND N, BUT WILL CONTINUE TO MONITOR SHORT TERM
TRENDS AND ANY SPC MCDS THAT MAY BE ISSUED.  A SECONDARY MCS APPEARS
LIKELY IN SD WHICH MAY SKIRT THE N COUNTIES ON MONDAY MORNING AS IT
MOVES WITH THE MID LEVEL WINDS TOWARD MN/WI.

LONGER TERM...
MESOSCALE BOUNDARIES WILL PLAY A STRONG ROLE IN THE FORECAST ON
MONDAY.  I BELIEVE THAT AS LOW AND MID LEVEL FLOW INCREASES, IT
SHOULD PUT A MOVE ON THE MCS ACTIVITY E OF OUR CWA, ALLOWING FOR
CLEARING AND MIXING TO OCCUR.  THIS MAY ALLOW FOR STRONG HEATING AND
WARMER THAN GUIDANCE HIGH TEMPS AS +24C 850 MB AIR MOVES IN, LIKELY
CAPPING ATMOSPHERE THROUGH LATE AFTERNOON, YET AGREE WITH SPC
OUTLOOK GIVEN INCREASING CONVERGENCE LATE, ESPECIALLY CENTRAL AND SW
ZONES.  HEAVY RAIN/FF THREAT MAY BE HIGHER THAN TONIGHT WITH 850-500
MB FLOW BECOMING ALIGNED MORE PARALLEL TO FRONT.  WILL KEEP LOWER
POPS N AND HIGHER POPS S MONDAY NIGHT.  WITH 850MB FRONT IN SOUTHERN
IA WITH DEW POINTS STILL AROUND 8C, ANOTHER WAVE OF CONVECTION STILL
POSSIBLE S.  WILL KEEP POPS LOW IN NORTHERN SECTIONS TUE.

EXTENDED...
WED FORECAST STILL MUDDY AS WELL WITH CANADIAN MODEL HOLDING
BOUNDARY IN PLACE, WHILE AVN/MRF PUSH IT S.  WILL HOLD ONTO CURRENT
POPS.  AGREE WITH ENSEMBLE POPS AND AVN/MRF KEEPING LATTER PART OF
WEEK DRY AND MILD FOR LATE JUNE.  MAY HAVE SOME UNORGANIZED COLD POOL
CONVECTION THIS WEEKEND AS CLOSED LOW DEVELOPS IN GREAT LAKES/OHIO
VALLEY, BUT WILL KEEP DRY FOR NOW UNTIL THAT BECOMES A MORE
CONFIDENT SOLUTtION.

.DSM...NONE

KULA

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.